CSN Login
Members Online: 5

tooth 'abscess'

taraHK
Posts: 1961
Joined: Aug 2003

I've developed a very painful swelling over my lower wisdom tooth area (no wisdom tooth there). Thought it might be an abscess. Saw dentist yesterday -- no clear signs of infection or abscess or other specific cause. But it is clearly swollen. He suggested painkillers only. Then it got worse and after consultation with my oncologist and the dentist again, I''m going to do a course of antibiotics.

Wondering if anyone has had similar experience? Could it be related to chemo (I'm on Xeliri plus Avastin).

Bit scary for me since I am on Avastin and therefore shouldn't have any surgery/cutting -- although presumably if you have to, you have to.....

Tara

Annabelle41415's picture
Annabelle41415
Posts: 4204
Joined: Feb 2009

My gums on upper right were swollen for about a year and it was caused from the chemo. Dentist gave me a prescription mouth wash (antibacterial) and it helped a lot. They would bleed really bad too. Hope the antibiotics work.

Kim

taraHK
Posts: 1961
Joined: Aug 2003

Thanks Kathy and Kim for these responses. Yes, I suppose my gums have been affected by the chemo generally -- I sometimes have gum bleeding when I brush my teeth (and I use a very soft brush and sensitive tooth toothpaste). The antiobiotic mouthwash is a good idea -- I'll look out for that.

Thanks

Tara

taraHK
Posts: 1961
Joined: Aug 2003

woops - I mean antibacterial....

Lori-S's picture
Lori-S
Posts: 1286
Joined: Sep 2010

One of the biggest dental problems that comes along with chemo is dry mouth. That's another reason to keep hydrated. Lack of sufficient saliva causes dental problems. It's the same problem seen with some of the illicit drug users. Because the mouth isn't producing enough saliva the teeth and gums suffer. Make sure to hydrate and use mouth rinses etc to help keep your mouth as moist as possible.

luvmylife's picture
luvmylife
Posts: 80
Joined: Jun 2010

Hi Tara - My husband, Jimmy, developed gum problems and I think it is the Avastin. We have an meeting w/the onco tomorrow I will let you know what he says.

Love,
Jan

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Hi Tara,

Sorry you've had problems w/ the gums/mouth. When I was on Folfiri (and later Xeliri), I ended up having 2 crowns needed, when I had never had any dental problems before. I definitely had a dry mouth problem & feel the irinotecan was the culprit.
I was on Avastin then & my dopey dentist (who knew I was on chemo) never even put me on antibiotics when he did the work & for some reason, I was dopey enough to not even mention the situation to my oncologist. Fortunately, all worked out without any problems or issues. I know I should have talked to my onc though, and my dentist really should have known better to at least talk to me about clearing it with my onc & then taking antibiotics to follow up. Oh well- alls well that ends well. I hope and pray all will go well for you!

Take care,
Lisa

taraHK
Posts: 1961
Joined: Aug 2003

The "abscess" (non abscess!) is 90% resolved. I'm going to be more proactive on the mouth rinse front: have an antibacterial mouth wash now and my oncologist also suggested gargling with soluble aspirin. I think I just hit that stage when the chemo is really affecting my mouth. No mouth sores per se but quite a few tender and senstitive spots. I need to be more tender on my mouth! Thanks for the suggestion on keeping my mouth really hydrated -- I hadn't thought it about it quite that way.

In face, one of my two New Year's 'resolutions' (I use mantras) was: HYDRATION (inside and out -- also relates to my age-related wrinkles! But yea old age! Bring it on!)

Tara

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network